DEAR DR. ROACH: I have postural orthostatic tachycardia syndrome. Is it safe for me to get the COVID-19 vaccine or will getting the vaccine make my tachycardia or other symptoms worse? -- K.K.
ANSWER: The body goes through a complex set of changes to adapt to an upright posture. When changing from reclining to sitting or standing, the heart and blood vessels must react quickly in order to keep the blood supply to the brain constant. For most people, the systems work very well, and we can change positions frequently and quickly without any symptoms. However, most people have had the experience of getting a little lightheaded when they rise too quickly, and even feel like they might pass out. This is particularly the case after eating a large meal or drinking alcohol.
One of the ways the body adapts is to temporarily increase the heart rate, which increases blood flow to the brain. This reflex normally is not pronounced and lasts only a few seconds. In people with POTS, the increase in heart rate is exaggerated. This may lead to symptoms of palpitations and anxiety upon standing. Other people with this condition will have more severe lightheadedness, weakness, vision changes and fatigue upon standing. POTS is common in younger people, especially in women. The diagnosis can be confirmed by tilt-table testing, though that is often not needed. Treatments include exercise, and being sure to have adequate salt and water in the diet. Medications are sometimes necessary.
I get multiple questions every day from people wanting to know if it is safe to get the COVID-19 vaccine with their individual medical condition. The vaccine is incredibly safe, and there are very few people who absolutely cannot get it -- those who risk a severe anaphylactic reaction to the vaccine or any of its components. In everyone else, the ordering doctor must consider the risks against the benefits. In the case of POTS, the risks are negligible, and POTS is certainly not a reason to deny yourself the vaccine. Consider the possible long-term effects of COVID-19 infection on the system of a person with POTS.
In other conditions, some of which I have written about (say, history of Guillain-Barre, pregnancy, food or medication allergies), the benefit of the vaccine greatly outweighs the risks in most cases, but only that person's medical provider can properly weigh those risks and benefits alongside an intimate knowledge of the person's medical condition. Given the enormous burden of COVID-19 throughout the country and the world, the terrible loss of life, and the serious and often underappreciated long-term complications among survivors, a person is almost always far better off taking the vaccine.
DEAR DR. ROACH: I recently started rosuvastatin for high cholesterol and a family history of heart disease. I noted some erectile dysfunction. Do statins cause ED? -- J.A.
ANSWER: Erectile dysfunction can be caused by many drugs, but statins are seldom implicated. In fact, studies have shown that statins are associated with a lower risk of ED. Since blockages in the arteries is a known cause of ED, I would be more concerned that you might have blockages given your history, and would consider an evaluation. Statins would be particularly helpful in that case.
Erectile function requires many systems to work well. Anxiety that a medication could be a problem could itself lead to erectile dysfunction. This may just go away in time, but if it doesn't, there are treatments available.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved